Your Good Health: After long bout of hot flashes, time to see a specialist

dr_keith_roach_with_bkg.jpgDear Dr. Roach: I am a 75-year-old woman who has been suffering from four to five bouts of hot flashes with night sweats (about every two hours from bedtime until morning) since I stopped taking HRT at age 62. I haven’t had an uninterrupted night’s sleep since then, and I rarely wake up feeling rested. My GP has had me try over-the-counter remedies, but none of them has worked. He doesn’t know how to help me. This has gone on way too long, and I am tired (literally and physically) of dealing with it. Do you have any solutions that could help me?

M.E.

article continues below

The fact that the hot flashes started when you stopped the hormone replacement therapy is strong evidence that these are menopausal hot flashes, and attests to how effective estrogen is at treating them. Doctors used to say that hot flashes go on for only a few years, but many women know that they may continue for years or decades after menopause.

Because estrogen has risks, most doctors are more comfortable using nonhormonal treatments for persistent hot flashes. There are many options. Anti-depression drugs such as citalopram (Celexa) and paroxetine (Paxil) can reduce hot flashes by as much as 50% to 60%. Anti-epilepsy drugs, such as gabapentin (Neurontin), are not quite as effective.

When nonhormonal treatments are not effective, a woman should discuss the risks of hormone therapy. Some women are not candidates. This includes women with a history of breast cancer, with heart or liver disease, a history of abnormal blood clotting or those who are at high risk for developing these. Women without these conditions should carefully consider the risks of estrogen and balance against the improvement in quality of life. Being tired all the time and not getting good sleep has risks as well.

Gynecologists have expertise in discussing the risks and benefits of estrogen (and progestins, for a woman with a uterus), and since your doctor seems not to have expertise in this area, I’m not blaming him. Nobody has expertise in everything, but it does seem a consultation is long overdue. A visit with an expert is appropriate.

Dear Dr. Roach: My wife and I both had fever, muscle aches, tiredness, nausea and headache after our second dose of Shingrix. There were no side effects with first dose, and the effects lasted a day. Is the COVID-19 vaccine going to cause similar effects? Are there statistics for Shingrix side effects compared with the different available COVID-19 vaccines? Would Benadryl help reduce side effects?

L.D.

Different people will react differently to vaccines. I recently finished the Pfizer vaccines, and had only a mild sore arm after the second shot, but some of my colleagues and patients had more of the systemic symptoms like fever and fatigue, similar to what you and your wife found after the Shingrix vaccines.

The two available vaccines at the time of this writing (Pfizer and Moderna) have very similar side-effect profiles. According to published studies, they are a little bit more likely than the annual flu shot to cause side effects, but not as likely as the Shingrix vaccine. For any given person, one may be worse than the other.

Diphenhydramine (Benadryl), an antihistamine, is good for itching and allergic reactions, but not particularly for the fever, muscle aches, tiredness, nausea and headache you noticed. Tylenol or an anti-inflammatory can be used, but may slightly decrease effectiveness of the vaccine, so I would recommend using it sparingly and only if necessary, not to prevent.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu

Read Related Topics

© Copyright Times Colonist